Kansas, 2024

Flash Flooding and Hail in Kansas, June 2, 2024

June 2, 2024 · NWS TOP · 5 events in 3 counties and zones

Scattered severe storms developed in the early morning hours, producing heavy rain with flash flooding, damaging winds to 60 mph, and half dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered severe storms developed in the early morning hours, producing heavy rain with flash flooding, damaging winds to 60 mph, and half dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 2, 2:24 AM CST, 5 minutes earlier. Its key messages:

  • While not a complete washout, several chances for thunderstorms continue through Tuesday evening.
  • Most likely widespread precip chances are on Sunday evening and Tuesday evening along the cold front.
  • Few storms could be marginally strong to severe with damaging wind gusts and large hail as the main hazards.
Area forecast discussion, Jun 2, 2:24 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
324 AM CDT Sun Jun 2 2024

.KEY MESSAGES...

- While not a complete washout, several chances for thunderstorms
continue through Tuesday evening.

- Most likely widespread precip chances are on Sunday evening and
Tuesday evening along the cold front.

- Few storms could be marginally strong to severe with damaging
  wind gusts and large hail as the main hazards.

&&

.DISCUSSION...
Issued at 323 AM CDT Sun Jun 2 2024

Active pattern this morning with several clusters of storms
stretching from the Dakotas to Texas. Embedded perturbation
traversing through KS this morning has aided in a line of storms
forming near the theta-e gradient (west of highway 75 in central KS)
accompanied by 1500 J/G of MUCAPE and around 25-40 kts of effective
shear. The southerly LLJ has aided in isolated updrafts producing
severe hail, but otherwise are expected to move into a more stable
environment and should gradually weaken by sunrise across far
eastern KS. CAMs continue to struggle with storm coverage and
tracking given the weaker upper forcing aloft through the short term
period, leading to less than average confidence in storm development
through the morning and afternoon periods. Overall indications that
weak height rises and a decent capping layer should inhibit
afternoon convection. On another note, low level moisture increases
this afternoon as southerly winds become gusty from 15 to 20 mph,
gusting to 30 mph. Dewpoints peak near 70 degrees along with highs
in the 80s, creating warm and humid conditions through at least
Tuesday.

Another round of more widespread strong to severe storms is
anticipated to form across western KS and western NE late today
before tracking eastward into north central KS in the late evening
hours. Models vary somewhat on the development of a secondary MCS
over southern KS or OK that could persist over east central KS into
Monday morning. Initial storms will have between 2000-3000 J/KG of
MUCAPE as they impact north central Kansas so large hail along with
damaging wind gusts are possible. As the elevated instability wanes
to around 1000 J/KG by Monday morning, damaging wind gusts become
the main hazard for the remaining area.

CAMs are showing a persistent signal of a residual boundary that
sets up over far northeast Kansas on Monday afternoon that may lead
to isolated storm development. Coverage overall should be limited so
have maintained the low chance pops through the overnight hours as
there may be another MCS that impacts southeast Kansas late Monday
night.

A stronger northern stream upper trough accompanied by a cold front
increases confidence in a line of storms forming late Tuesday
afternoon and evening directly over northeast Kansas before shifting
southeast. Highest pops of the forecast (above 70%)with latest
ensemble guidance focusing convection east of highway 75, quickly
moving southeast into early Wednesday morning.

Upper ridging to the west finally signals a drier period from
Wednesday onward as temperatures and humidity lower by Thursday as
highs reach around 80 degrees. Operational ECMWF depicts an embedded
trough within the northwest flow bringing precip back to the area
this weekend while the GFS is dry throughout the region. For now,
slight chance pops seem to make sense until better consistency is
realized.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1229 AM CDT Sun Jun 2 2024

VFR at terminals with the main change for 06Z issuance in
removing VCTS mention overnight. Models continue to struggle
with storm coverage, limiting the TSRA potential overall through
Sunday afternoon. As the upper system over western KS shifts
into eastern KS aft 15Z, cannot rule out scattered TSRA
developing, however the potential remains too low for mention.
A line of storms that develops over NE will more likely impact
terminals shortly after 06Z Monday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Prieto
Hazardous weather outlook, Jun 1, 6:34 AM CST, 19 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
734 AM CDT Sat Jun 1 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-021245-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
734 AM CDT Sat Jun 1 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Thunderstorms moving out of western Kansas could impact portions of
central Kansas in the pre-dawn hours of Sunday morning with large
hail and damaging winds being the main concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of storms could impact northern Kansas late Sunday and
into Monday morning with damaging winds being the main concern.

.SPOTTER MESSAGE...

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes, and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jun 2, 12:48 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
148 AM CDT Sun Jun 2 2024

KSZ008-009-021-022-035>037-020730-
Geary-Republic-Clay-Dickinson-Riley-Washington-Morris-
148 AM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN DICKINSON...GEARY...
WESTERN RILEY...MORRIS...EASTERN REPUBLIC...WASHINGTON AND CLAY
COUNTIES THROUGH 230 AM CDT...

At 148 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Hubbell to 3 miles south
of Herington. Movement was east at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation is possible.

Locations impacted include...
Junction City, Clay Center, Herington, Washington, Ogden, Grandview
Plaza, Chapman, Wakefield, Riley, Enterprise, White City, Clifton,
Milford, Leonardville, Linn, Hope, Greenleaf, Dwight, Morganville,
and Woodbine.

This includes Interstate 70 between mile markers 276 and 306.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9700 3852 9648 3852 9693 3861 9693
      3861 9712 4000 9747
TIME...MOT...LOC 0648Z 249DEG 9KT 4003 9743 3862 9695

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

101
Special weather statement, Jun 2, 1:41 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
241 AM CDT Sun Jun 2 2024

KSZ009-020815-
Washington-
241 AM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WASHINGTON COUNTY
THROUGH 315 AM CDT...

At 241 AM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to outdoor objects and vegetation is possible.

Locations impacted include...
Washington, Hanover, Morrowville, and Hollenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9693 3987 9680 3983 9681 3972 9711
      4000 9734
TIME...MOT...LOC 0741Z 233DEG 17KT 3981 9710

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

101
Special weather statement, Jun 2, 1:44 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
244 AM CDT Sun Jun 2 2024

KSZ009-010-021>023-035>037-020815-
Geary-Clay-Pottawatomie-Dickinson-Riley-Washington-Morris-Marshall-
244 AM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT DICKINSON...GEARY...RILEY...
MORRIS...WESTERN POTTAWATOMIE...SOUTHEASTERN WASHINGTON...CLAY AND
SOUTHWESTERN MARSHALL COUNTIES THROUGH 315 AM CDT...

At 244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Hanover to near Riley to 7
miles southeast of Burdick. Movement was northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to outdoor objects and vegetation is possible.

Locations impacted include...
Manhattan, Junction City, Abilene, Clay Center, Marysville,
Herington, Council Grove, Blue Rapids, Ogden, Grandview Plaza,
Chapman, Wakefield, Riley, Enterprise, Waterville, White City,
Milford, Leonardville, Linn, and Hope.

This includes Interstate 70 between mile markers 272 and 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3941 9654 3852 9650 3852 9693 3861 9693
      3861 9715 3911 9736 3969 9723 3989 9670
TIME...MOT...LOC 0744Z 238DEG 19KT 3982 9692 3931 9678 3851 9673

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

101
Special weather statement, Jun 2, 2:17 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
317 AM CDT Sun Jun 2 2024

KSZ009-010-021-022-020845-
Clay-Riley-Washington-Marshall-
317 AM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RILEY...
WASHINGTON...NORTHEASTERN CLAY AND SOUTHWESTERN MARSHALL COUNTIES
THROUGH 345 AM CDT...

At 317 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Randolph, moving northeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation is possible.

Locations impacted include...
Clay Center, Washington, Blue Rapids, Hanover, Waterville, Linn,
Greenleaf, Barnes, Morrowville, Green, Palmer, and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 9653 3957 9658 3954 9660 3953 9662
      3954 9663 3952 9664 3951 9664 3949 9666
      3931 9711 3980 9734 4000 9687 4000 9684
TIME...MOT...LOC 0817Z 229DEG 13KT 3954 9688

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

101

The radar

The Topeka radar (KTWX), 61 km away, was scanning. The volume nearest the first event began at 08:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Geary

When
June 2, 2:29 AM CST to 2:30 AM CST
Where
Geary County, 5.57 mi WNW of Brant
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -96.940

Large tree branch 1-2 feet in diameter broken off tree. Delayed report and time estimated radar.

Thunderstorm Wind, Dickinson

When
June 2, 2:34 AM CST to 2:35 AM CST
Where
Dickinson County, Chapman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.970, -97.020

Large tree limb down.

Flash Flood, Dickinson

When
June 2, 3:13 AM CST to 7:13 AM CST
Where
Dickinson County, 1.38 mi N of Chapman to 4.54 mi ESE of Moonlight
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.990, -97.020

Two to 3 inches of water flowing over the Chapman exit on Interstate 70.

Hail, Morris

When
June 2, 3:48 AM CST to 3:49 AM CST
Where
Morris County, White City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.800, -96.730

Flash Flood, Dickinson

When
June 2, 4:15 AM CST to 8:15 AM CST
Where
Dickinson County, Chapman to 4.6 mi SSW of Chapman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.970, -97.020

Picture of road flooded at 6th and Marshall Ave in Chapman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194442, 1194443, 1194775, 1194444, 1194776.